Alert archive / Idaho / Heat Advisories in 2021

Heat Advisory 8, NWS Pocatello, ID

July 17, 202115 counties in Idaho

NWS Pocatello, ID issued this heat advisory at Jul 17, 2021, 3:44 AM MDT for 15 counties in Idaho. It took effect at Jul 18, 2021, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2021, 3:44 AM MDT (09:44 UTC)
In effect from
Jul 18, 2021, 12:00 PM MDT
Expired
Jul 18, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 8 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS75 KPIH 170944
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
344 AM MDT Sat Jul 17 2021

IDZ051>059-172100-
/O.UPG.KPIH.EH.A.0002.210718T1800Z-210720T0400Z/
/O.NEW.KPIH.HT.Y.0008.210718T1800Z-210719T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
344 AM MDT Sat Jul 17 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* WHAT...Dangerously hot conditions with temperatures between 95
  and 102 degrees possible.


* WHERE...Eastern Magic Valley, Raft River Region, the Snake 
  Plain, Arco Desert and the South Hills.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly increase
  the potential for heat related illnesses, particularly for those
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
498 
WWUS75 KPIH 172007
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
207 PM MDT Sat Jul 17 2021

IDZ051>059-181100-
/O.CON.KPIH.HT.Y.0008.210718T1800Z-210719T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
207 PM MDT Sat Jul 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* WHAT...Dangerously hot conditions with temperatures between 95 
  and 102 degrees possible.

* WHERE...Eastern Magic Valley, Raft River Region, the Snake 
  Plain, Arco Desert and the South Hills.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
519 
WWUS75 KPIH 180813
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
213 AM MDT Sun Jul 18 2021

IDZ075-190300-
/O.EXA.KPIH.HT.Y.0008.210718T1800Z-210719T0300Z/
Wood River Foothills-
Including the cities of Hailey, Bellevue, and Picabo
213 AM MDT Sun Jul 18 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Dangerously hot conditions with temperatures between 92
  and 97 degrees possible.

* WHERE...Wood River Valley including Hailey, Bellevue and 
  Picabo.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IDZ051>059-190300-
/O.CON.KPIH.HT.Y.0008.210718T1800Z-210719T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
213 AM MDT Sun Jul 18 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...Dangerously hot conditions with temperatures between 95 
  and 102 degrees possible.

* WHERE...Eastern Magic Valley, Raft River Region, the Snake 
  Plain, Arco Desert and the South Hills.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
472 
WWUS75 KPIH 190257
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
857 PM MDT Sun Jul 18 2021

IDZ051>059-075-190400-
/O.EXP.KPIH.HT.Y.0008.000000T0000Z-210719T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, Hailey, Bellevue, and Picabo
857 PM MDT Sun Jul 18 2021

...HEAT ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Temperatures are expected to continue to cool, so the heat 
advisory is allowed to expire at 9 PM.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:37 AM MDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 3:37 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
337 AM MDT Sat Jul 17 2021

.SHORT TERM...Today through Monday. Current water vapor imagery
shows an upper level low off the southern British Columbia coast
and high pressure centered over eastern Utah bringing southwest
flow over southern Idaho. There is a weak mid-level wave over
northern Nevada. Expect this wave to move over our southern areas
bringing isolated showers and thunderstorms mainly over our Utah
border and southern Wyoming border this afternoon. Expect mainly
gusty winds with these storms. Some storms will have brief
moderate rain with them. Air quality has improved the last day or
so. The HRRR smoke model still shows some smoke in the Central
Mountains today. The flow becomes more southerly by Sunday. The
HRRR model shows even better air quality on Sunday. Temperatures
rise with southerly flow on Sunday. Thus, have an heat advisory
for a good portion of our southwestern areas on Sunday. Air
quality will improve slightly more in southerly flow. Monsoon
moisture moves around the high pressure center over UT/CO and will
start to move into our area by late Sunday bringing isolated
showers and thunderstorms over our extreme southwest areas. By
Monday expect more monsoon moisture into our area with high
precipitable water amounts bringing isolated to scattered showers
and thunderstorms. On Monday, for now, models continue to show
warm temperatures but due to cloud cover and the potential for
precipitation have held off on any heat highlights for Monday.
Wyatt

.LONG TERM...Tuesday through next Friday. With southwesterly to
southerly flow over our area expect warm temperatures through the
period. Monsoon moisture will continue to move into the area. So
expect isolated, possibly scattered, showers and thunderstorms
through the period. Late Thursday into Friday, a cold front passes
over northern Idaho. This will bring breezy conditions and will
possibly keep showers and thunderstorms mainly over our southeast
areas. Wyatt

&&

.AVIATION...Enough instability to trigger some ISOLD TSRA conditions
(mostly dry TS, actually). Expect some increased wind during the
afternoon, with convective outflow of 40KT making the wind
potentially erratic in direction. Most of the moisture is above the
600mb level, so expect few-sct from 080 to 100. Only KIDA has a high
level CIG, briefly tonight. VSBY should only be limited by FU/HZ and
will be highly dependent on fire activity. Messick

&&

.FIRE WEATHER...Another round of dry thunderstorm activity, nearly
all of it along the border with UT and WY, with very little expected
in the central Idaho mountains. However, Haines index in the
northern half of the forecast area is a solid 6, with very low
humidity and the extreme fuels. On the plus side, wind will continue
light outside of thunderstorm outflow with no locations expected to
gust more than 25 mph. A significant change in the weather pattern
is still expected to occur Mon when a surge of subtropical air makes
its way up from the Gulf of CA. This will push up humidity
significantly, but at the same time thunderstorms will increase in
coverage and risk. The thunderstorm risk will reach scattered
coverage possibly as early as Mon, but more likely Tue and continue
that way each afternoon and evening through Thu. The cloud cover
will mean cooler temperatures which will also help with the humidity
issue. Typical for the surge of subtropical moisture, wind will
continue light, but will wait for the dry cold front from the west
which may come at the end of the upcoming week. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM MDT Sunday for IDZ051>059.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:09 PM MDTSpecial Weather StatementPIHPower36 min
Jul 17, 3:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power48 min
Jul 17, 4:20 PM MDTSpecial Weather StatementPIHBonneville40 min
Jul 17, 4:26 PM MDTSpecial Weather StatementPIHBingham49 min

Nearby

Heat Advisories in Idaho, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.